Alert archive / North Dakota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 125, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 31, 2017, 8:31 PM CDT for 4 counties in North Dakota. It was in force for 59 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 31, 2017, 8:31 PM CDT (01:31 UTC)
- Expired
- Jul 31, 2017, 9:30 PM CDT
- In force
- 59 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Barnes County, ND, Cass County, ND, Steele County, ND, Traill County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 32 km from the middle of the area, began a volume at 01:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 31, 8:55 PM CDT | HAIL 1 | 2 Se Pillsbury, ND | A FEW LARGE HAIL IN VERY HEAVY RAIN. |
| Jul 31, 8:59 PM CDT | HAIL 1.5 | 2 W Grandin, ND | REPORTED POSTED VIA SOCIAL MEDIA. TIME ESTIMATED BASED ON RADAR. |
| Jul 31, 9:05 PM CDT | TSTM WND GST 57 | 2 S Hunter, ND | PEAK WINDS MEASURED AT A PERSONNAL WEATHER STATION. |
| Jul 31, 9:20 PM CDT | TSTM WND DMG | 5 Sw Gardner, ND | NUMEROUS LARGE TREE BRANCHES AND LIMBS BROKEN DOWN IN FARMSTEAD SHELTERELTS ACROSS SOUTHERN GARDNER AND GUNKEL TOWNSHIPS. REPORTS POSTED VIA SOCIAL MEDIA. TIME ESTIMATED BASED ON RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 24 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 1.5 hours before the alert went out and 249 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1523 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 2374 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
The text
As transmitted.
176 WUUS53 KFGF 010131 SVRFGF NDC003-017-091-097-010230- /O.NEW.KFGF.SV.W.0125.170801T0131Z-170801T0230Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Eastern ND/Grand Forks ND 831 PM CDT MON JUL 31 2017 The National Weather Service in Grand Forks has issued a * Severe Thunderstorm Warning for... Northern Cass County in southeastern North Dakota... Southern Traill County in southeastern North Dakota... Northeastern Barnes County in southeastern North Dakota... Southern Steele County in southeastern North Dakota... * Until 930 PM CDT. * At 830 PM CDT, severe thunderstorms were located along a line extending from near Nielsville to Luverne, moving southeast at 25 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * Severe thunderstorms will be near... Caledonia and Clifford around 835 PM CDT. Other locations impacted by these severe thunderstorms include American Crystal Sugar. This includes Interstate 29 between mile markers 80 and 110. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4736 9793 4753 9688 4707 9685 4702 9792 TIME...MOT...LOC 0130Z 327DEG 24KT 4751 9688 4726 9792 HAIL...1.00IN WIND...<50MPH $$ dtr
2 follow-up statements
039
WWUS53 KFGF 010150
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
850 PM CDT MON JUL 31 2017
NDC003-017-091-097-010230-
/O.CON.KFGF.SV.W.0125.000000T0000Z-170801T0230Z/
Cass ND-Traill ND-Barnes ND-Steele ND-
850 PM CDT MON JUL 31 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR NORTHERN CASS...SOUTHERN TRAILL...NORTHEASTERN BARNES AND
SOUTHERN STEELE COUNTIES...
At 850 PM CDT, severe thunderstorms were located along a line
extending from Halstad to near Pillsbury, moving south at 40 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Hillsboro, Arthur, Hunter, Hope, Page, Grandin and Galesburg.
This includes Interstate 29 between mile markers 80 and 110.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4736 9793 4753 9688 4707 9685 4702 9792
TIME...MOT...LOC 0150Z 338DEG 33KT 4733 9683 4716 9782
HAIL...1.25IN
WIND...60MPH
$$
dtr447
WWUS53 KFGF 010205
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
905 PM CDT MON JUL 31 2017
NDC003-017-091-097-010230-
/O.CON.KFGF.SV.W.0125.000000T0000Z-170801T0230Z/
Cass ND-Traill ND-Barnes ND-Steele ND-
905 PM CDT MON JUL 31 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR NORTHERN CASS...SOUTHERN TRAILL...NORTHEASTERN BARNES AND
SOUTHERN STEELE COUNTIES...
At 902 PM CDT, severe thunderstorms were located along a line
extending from near Hendrum to Hunter to Page to just south of
Pillsbury, moving south at 25 mph.
Out ahead of the rain is an area of gusty north winds that will push
south ahead of this system with wind speeds up to 40 mph. These
winds may arrive into parts of the Fargo area 915 to 930 pm.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Hillsboro, Arthur, Hunter, Hope, Page, Grandin and Galesburg.
This includes Interstate 29 between mile markers 80 and 110.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4736 9793 4753 9688 4707 9685 4702 9792
TIME...MOT...LOC 0202Z 340DEG 21KT 4722 9687 4714 9774
HAIL...1.25IN
WIND...60MPH
$$
dtrWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 6:45 PM CDT, 1 hour 46 minutes earlier.
Area forecast discussion, Jul 31, 6:45 PM CDT, 1 hour 46 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 645 PM CDT Mon Jul 31 2017 .UPDATE... Issued at 640 PM CDT Mon Jul 31 2017 Increased pops across northern valley into adjacent nw Mn where convective line along cold front more solid and organized. Storms more spotty farther s-sw so kept chc pops going. No other changes. && .SHORT TERM...(This evening through Tuesday) Issued at 330 PM CDT Mon Jul 31 2017 Forecast on schedule and very short range models continue to have a good handle on the situation. Cold front just east of Winnipeg to Langdon to Leeds ND to west of Bismarck at 330 pm will move east thru the rest of the aftn/eve and with 3000-4000 j/kg sfc based cape see no reason for storms not to continue to form along the front. 0-6 km shear is weak 25 kts, isold 30 kts, so long lived supercells not likely but given strength of the instability growth into the hail zone is likely for some storms along with potential for damaging winds from outflow as storms weaken. Activity will weaken after dark by the time it gets to Bemidji- Fargo-Lisbon and then pretty much fall apart overnight. Tuesday will see north wind at drier and a bit cooler air. Brief high pressure nosing but some 850 mb moisture around so probably some daytime cumulus. Some hint at a low shower threat in far NW MN but left it dry for now. .LONG TERM...(Tuesday night through Monday) Issued at 330 PM CDT Mon Jul 31 2017 Stronger 500 mb short wave to move south-southeast thru the area Wednesday as been well advertised the past few days. Good mid and upper level dynamics to work with but lack of instability means more showery system for us. But a more widespread rainfall. Does look like highest qpf regulated to central and northeastern MN as the upper wave strengthens over eastern Minnesota into Wisconsin. Break from the heat as temps drop to a bit below normal values Wed-Thu. Thursday night thru Monday... Pattern de-amplifies during the extended forecast. Long wave trough over eastern North America strengthens and weakens during the period. Also the long wave trough shifts a little east through the period. Long wave ridge over the west coast of Canada shifts east and flattens during the period. Expect linger shower threat Wed night and into Thursday, esp for areas east of the Red River. The ECMWF was a faster solution than the GFS initially. The GFS was faster than the ECMWF with the next trough that rotates into the Northern Plains late Sat/early Sun. Both the GFS and the ECMWF were trending north and slower. Will blend the models. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 640 PM CDT Mon Jul 31 2017 VFR cigs expected through the period. Primary concern this evening will be strong/severe convection along cold front with timing through northern TAF sites main challenge. Kept vcnty early this evening at GFK and TVF and will continue to monitor and adjust if necessary. Cannot rule out brief MVFR CIGS/VSBY under stronger storms. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...Voelker SHORT TERM...Riddle LONG TERM...JH/Riddle AVIATION...Voelker
Hazardous weather outlook, Jul 31, 3:36 AM CDT, 16 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 336 AM CDT Mon Jul 31 2017 MNZ001-002-004>009-013>016-022-NDZ006>008-014>016-024-026>030-038- 039-054-010845- West Polk-Norman-Kittson-Roseau-Lake Of The Woods-West Marshall- East Marshall-North Beltrami-Pennington-Red Lake-East Polk- North Clearwater-Mahnomen-Towner-Cavalier-Pembina-Benson-Ramsey- Eastern Walsh County-Eddy-Nelson-Grand Forks-Griggs-Steele-Traill- Barnes-Cass-Western Walsh County- 336 AM CDT Mon Jul 31 2017 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Tonight Cold front will push into the NW portion of the area between 4 and 7pm initiating thunderstorms. A few of the multicell storms will become strong or temporarily severe. The primary threat for any thunderstorm will be heavy rainfall within a short duration along with wind gusts to 60mph or hail around an inch. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorms will be possible Wednesday. Severe storms are not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. MNZ003-017-023-024-027>032-040-NDZ049-052-053-010845- Clay-South Beltrami-South Clearwater-Hubbard-West Becker- East Becker-Wilkin-West Otter Tail-East Otter Tail-Wadena-Grant- Ransom-Sargent-Richland- 336 AM CDT Mon Jul 31 2017 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Tonight Thunderstorms will be possible this evening and into the overnight. Severe storms are not expected. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorms will be possible Wednesday. Severe storms are not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Local storm report, Jul 31, 7:45 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
745 PM CDT MON JUL 31 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM HAIL ALVARADO 48.19N 97.00W
07/31/2017 E2.00 INCH MARSHALL MN PUBLIC
A FEW STONES UP TO 2 INCH DIAMETER. PHOTO AND REPORT
POSTED TO SOCIAL MEDIA.
&&
GGUSTLocal storm report, Jul 31, 8:08 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
808 PM CDT MON JUL 31 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0805 PM HAIL 3 S HATTON 47.59N 97.46W
07/31/2017 E1.75 INCH TRAILL ND PUBLIC
&&
GGUSTLocal storm report, Jul 31, 8:27 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
827 PM CDT MON JUL 31 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM HAIL MAYVILLE 47.50N 97.33W
07/31/2017 E0.75 INCH TRAILL ND BROADCAST MEDIA
ESTIMATED WINDS GUSTING TO 50 MPH.
&&
GGUSTLocal storm report, Jul 31, 8:29 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
829 PM CDT MON JUL 31 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0822 PM HAIL 5 SSW EUCLID 47.90N 96.68W
07/31/2017 E1.00 INCH POLK MN PUBLIC
&&
GGUSTLocal storm report, Jul 31, 8:30 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
830 PM CDT MON JUL 31 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0817 PM HAIL 5 SSW EUCLID 47.90N 96.68W
07/31/2017 E1.00 INCH POLK MN PUBLIC
&&
GGUSTLocal storm report, Jul 31, 8:31 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
831 PM CDT MON JUL 31 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0806 PM HAIL 4 W BUXTON 47.60N 97.19W
07/31/2017 E0.75 INCH TRAILL ND PUBLIC
HAIL WITH WIND GUSTS TO 50 MPH.
&&
GGUSTThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 7:30 PM CDT | Severe Thunderstorm Warning | FGF | Grand Forks, Traill | 60 min |
| Jul 31, 8:00 PM CDT | Severe Thunderstorm Warning | FGF | Steele, Traill | 45 min |
| Jul 31, 9:13 PM CDT | Severe Thunderstorm Warning | FGF | Cass, Ransom, Richland | 62 min |
| Jul 31, 9:23 PM CDT | Severe Thunderstorm Warning | FGF | Barnes, Cass, Ransom | 52 min |
| Jul 31, 10:16 PM CDT | Special Weather Statement | FGF | Richland | 59 min |
| Jul 31, 11:15 PM CDT | Special Weather Statement | FGF | Richland | 60 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.